MAUDE Adverse Event Report: BIO-RAD LABORATORIES MRSASELECT

BIO-RAD LABORATORIES MRSASELECT
Catalog Number 63747
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/30/2018
Type of Reportable Event Malfunction
Event or Problem Description
On may 31, 2018, bio-rad laboratories - (b)(4) operations was made aware of an issue with mrsaselect and (b)(6) selectii media plates.These products are selective and differential chromogenic media for the qualitative detection of (b)(6) colonies.Following reports from three customers located outside of the u.S., concerning an abnormal coloration of certain agar plates and the growth of non-characteristic (b)(6) colonies, bio-rad laboratories (infectious disease division, located in (b)(4)) conducted an investigation and confirmed that certain lots may be at risk for this issue.To date, bio-rad laboratories infectious disease division has identified the following key features of this product issue: the origin of the problem is isolated to certain raw materials.The observation of a non-characteristic coloration of agar and non-characteristic (b)(6).Colonies (colonies without any pink color development) occurs when the media plates have been exposed to light for prolonged periods during use and storage.For mrsaselect, the issue presents after exposure periods greater than 2 hours.For mrsaselect ii, the issue presents after exposure periods greater than 4 hours.Media plates with abnormal coloration may be visually identified by the user and may be detected prior to inoculation.If plates were exposed to light for time periods exceeding those stated above, then (b)(6) colonies may appear white to yellow instead of the pink characteristic color, or colony growth may be delayed.As a result, there is a risk of misinterpretation of the result (possible (b)(6)).In order to mitigate risk to results, bio-rad laboratories has recommended the following actions to all customers, distributed in the form of a customer letter: as already recommended in the package insert, please ensure that exposure of agar plates to light is minimized, both before and during incubation, with the added time restrictions as follows: for mrsaselect, do not expose the agar plates to light for more than 2 hours during storage, warming, incubation, and reading.For mrsaselectii, do not expose the agar plates to light for more than 4 hours during storage, warming, incubation, and reading.Do not use agar with a change in color from white to an orange-pinkish shade.As recommended in the package insert, if in doubt, confirm the identification of colonies by coagulase test or pastorex staph-plus.The initial complaint was received from a customer in (b)(6) on the outside-u.S.Version of mrsa select ii (cat.No.63759).A subsequent complaint was received from a (b)(6) customer on the outside-u.S version of mrsaselect (cat.No.63757).Therefore, bio-rad is filing two u.S.Mdr reports for the u.S.Version of mrsaselect and mrsaselectii (cat no.63747 and 63758, respectively) even though no incidents were reported involving u.S.Versions of these devices.This decision is made as per section 4.11.3 of the fda guidance "medical device reporting for manufacturers," which states that an event that occurs in a foreign country is reportable if the device in question is similar to a device cleared in the u.S.Investigation at the bio-rad laboratories (b)(4) location, which occurred subsequent to the initial complaint, has indicated that raw materials implicated in the enhanced light sensitivity issue were also used in both mrsaselect and mrsaselect ii products distributed both outside-u.S.And within u.S.Although no complaints have been received against the u.S.Version of mrsaselect (cat.No.63747), this report is being submitted in order to exercise an abundance of caution and to satisfy the requirement as described in section 4.11.3 of the aforementioned guidance.

Brand Name
MRSASELECT
Common Device Name
MRSASELECT
Manufacturer (Section D)
BIO-RAD LABORATORIES
3, boulevard raymond poincare
marnes-la-coquette, 92430
FR  92430
MDR Report Key7607905
Report Number3022521-2018-00005
Device Sequence Number16567820
Product Code JSO
UDI-Device Identifier03610520002933
UDI-Public03610520002933
Combination Product (Y/N)N
PMA/510(K) Number
K081212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date06/08/2018
Device Catalogue Number63747
Device Lot Number64179161
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date06/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1